February 28, 2012 — A new article published in Men’s Health is raising awareness about the issue of sexual side effects caused by Propecia, causing an increasing number of men to file a Propecia lawsuit. Thousands of men take Propecia, the only medication that has been FDA-approved to reverse the effects of male-pattern baldness.
Propecia, also known by its generic drug name finasteride, is a medication created by the pharmaceutical company Merck & Co. It costs around $2 per dose, and must be taken for as long as a man wants to keep his hair, and most insurance carriers do not cover it. Even so, Merck made nearly $450 million in sales of this drug in 2010. It was originally developed as a way to treat enlarged prostate, but when doctors noticed that one positive side effect was hair growth, it was re-sold in a smaller dose under the brand-name Propecia.
Hair loss is caused by dihydrotestosterone (DHT), which is a hormone closely related to testosterone, which shuts down hair follicles in men with a genetic predisposition. Unfortunately, there is evidence that the active drugs in Propecia can cause permanent changes to a man’s brain chemistry. This is because finasteride inhibits an enzyme called 5-alpha reductase, which converts testosterone into DHT. The end effect is a 70% reduction in the amount of DHT. This may help explain why many men complain of persistent sexual health problems that continue even after they stop taking the medication.
Furthermore, two studies have found that finasteride may also cause the onset of depressive syndromes. One study from Germany found that the drug inhibited the growth of new neurons in the hippocampus, a symptom that is also seen in people who suffer from depression.
It has long been known that finasteride can negatively impact a man’s sexual health. A study from 2003 published in the medical journal Urology found that 15% of men taking finasteride suffered sexual side effects, compared with 7% on a placebo. This is a doubled risk. Other studies have found that finasteride reduces ejaculation volume, causes erectile dysfunction, and reduces libido.
In recent years, the FDA has required that Merck update the safety labeling to include the new risk information. The label now warns of the increased risk of male breast cancer, which one study found to be 200-times more common in men taking finasteride. In 2008, Swedish medical authorities required that Merck update the label to warn of “persistent erectile dysfunction” that endured after stopping the medication, and the United Kingdom and Italy soon followed suit. However, Merck waited until recently (April 2011) to updated the safety labels in the United States to warn of persistent erectile dysfunction.